Washington, 2005

Dust Devil in Washington, June 13, 2005

June 13, 2005 · NWS PDT · 1 event in 1 county or zone

Strong winds associated with a dust devil damaged a gazebo, swing, table, and blew down a section of a wooden fence. Damaged occurred near the intersection of Duportail and the Highway 240 by-pass in Richland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds associated with a dust devil damaged a gazebo, swing, table, and blew down a section of a wooden fence. Damaged occurred near the intersection of Duportail and the Highway 240 by-pass in Richland. Thick blowing dust accompanied the dust devil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 13, 2:13 PM PST, 17 minutes earlier.

Area forecast discussion, Jun 13, 2:13 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
313 PM PDT MON JUN 13 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WESTERLY FLOW ALOFT
REMAINS OVER THE PACIFIC NORTHWEST...WITH SCATTERED FAIR WEATHER
CUMULUS ACROSS EASTERN OREGON AND WASHINGTON THIS AFTERNOON.  THE
UPPER LEVEL FLOW WILL TURN MORE WEST SOUTHWESTERLY TOMORROW...AS
ANOTHER SYSTEM MOVES THROUGH THE FLOW.  THIS SYSTEM WILL SPREAD
ISOLATED SHOWERS ACROSS CENTRAL OREGON AND WASHINGTON TOMORROW
MORNING...BEFORE SPREADING SHOWERS ACROSS THE REST OF THE AREA
TOMORROW AFTERNOON.  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE ACROSS FAR EASTERN OREGON...WHERE THE BEST
INSTABILITY AND HEATING WILL OCCUR.  ANOTHER SECONDARY SYSTEM WILL
MOVE THROUGH TUESDAY NIGHT...CONTINUING THE THREAT OF ISOLATED
MOUNTAIN SHOWERS OVERNIGHT.  DRIER CONDITIONS WILL PREVAIL WEDNESDAY
AND WEDNESDAY NIGHT...EXCEPT ALONG THE CASCADE CRESTS WHERE ISOLATED
UPSLOPE SHOWERS WILL BE POSSIBLE.  TEMPERATURES WILL REMAIN NEAR
NORMAL THROUGH THE WEDNESDAY.  PALMER

.LONG TERM...THURSDAY THROUGH MONDAY...LONG RANGE MODELS ARE IF
FAIRLY GOOD AGREEMENT THAT A PERSISTENT UPPER LOW PRESSURE SYSTEM
FROM THE GULF OF ALASKA WILL MOVE INTO THE PACIFIC NORTHWEST
BEGINNING ON THURSDAY. AS THE LOW MOVES INLAND THE FLOW ALOFT AHEAD
OF THE LOW WILL BRING WARM...MOIST AND UNSTABLE AIR NORTHWARD INTO
THE FORECAST AREA. THIS WILL SET THE STAGE FOR SHOWERS AND DIURNAL
AFTERNOON AND EVENING ISOLATED THUNDERSTORMS EACH DAY THROUGH AT
LEAST SATURDAY. WHEN THE COOLER AIR FROM THE LOW MOVES INLAND AS THE
LOW CONTINUES TO ADVANCE EASTWARD ON SATURDAY MAXIMUM TEMPERATURES
WILL COOL OFF FROM PREVIOUS DAYS DUE TO COOLER AIR ALOFT AND CLOUD
COVER. HOWEVER IT WILL REMAIN UNSTABLE AND MOIST. THE UPPER LOW WILL
THEN BEGIN TO MOVE SOUTHWARD ALONG THE COAST FROM SUNDAY ONWARD.
THIS WILL ALLOW SOME DRYING AND STABILIZATION TO TAKE PLACE. HOWEVER
IT WILL ALSO CREATE A DIFLUENT PATTERN ALOFT WHICH WILL AID ANY
CONVECTIVE LIFT THAT DOES OCCUR ON SUNDAY AND MONDAY...ESPECIALLY
ALONG THE CASCADE EAST SLOPES WHERE THE DIFFLUENCE WILL BE THE
GREATEST.  88

&&

.AVIATION...VFR CONDITIONS WILL PERSIST ACROSS NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THROUGH TONIGHT. THE MAIN CONCERN WILL BE A FEW
MID LEVEL CLOUDS BETWEEN 8000-12000 FEET. SOME LOWER CLOUDS BETWEEN
2500-3000 FEET MAY PERSIST NEAR THE DALLES WHICH WILL DISSIPATE THIS
AFTERNOON. WINDS ACROSS THE AREA WILL BE FROM SOUTHWEST TO NORTHWEST
GENERALLY FROM 10 TO 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. THESE
HIGHER WINDS WILL MAINLY BE FELT ONLY IN THE COLUMBIA RIVER GORGE
AND IN THE LOWER COLUMBIA BASIN...ELSEWHERE WINDS WILL BE LIGHT.  88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  77  52  77 /   0  20  20   0
ALW  50  78  54  77 /  10  20  20   0
PSC  50  83  52  82 /   0  20  10   0
YKM  48  76  52  76 /   0  20  10   0
HRI  49  81  53  80 /   0  20  10   0
ELN  43  72  49  73 /   0  20  10  10
RDM  41  74  42  74 /   0  20  10   0
LGD  46  77  48  74 /  10  30  20  10
5J0  44  76  46  78 /  10  30  20  10
DLS  52  76  55  76 /  10  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/88/88
Hazardous weather outlook, Jun 13, 8:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
900 AM PDT MON JUN 13 2005

WAZ024>030-ORZ041>050-141215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
900 AM PDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DISTURBANCE IS MOVING ACROSS THE AREA TODAY...TRIGGERING
ISOLATED SHOWERS ACROSS MAINLY NORTHEAST OREGON AND ALONG THE
CASCADE CRESTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS TUESDAY
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

A COLD FRONT WILL CROSS THE REGION TUESDAY CREATING A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND CENTRAL OREGON.
THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH
A FEW STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. UNSETTLED
WEATHER WILL PREVAIL THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Benton

When
June 13, 2:30 PM PST
Where
Benton County, Richland
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
46.240, -119.511 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455607.